Washington, 2021

Debris Flow and Heavy Snow in Washington, January 3 to 5, 2021

January 3 to 5, 2021 · NWS OTX · 8 events in 3 counties and zones

A moist frontal system arrived overnight into the early morning hours of January 4th. A heavy, wet snow fell in the Cascades and northeastern Washington mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist frontal system arrived overnight into the early morning hours of January 4th. A heavy, wet snow fell in the Cascades and northeastern Washington mountains. The significant snow accumulations fell in the Methow Valley and eastern Cascades, which received 4-6 inches over approximately 12 hours. On a saturated soil, this wet snow led to a mudslide onto State Route 2 between Peshastin and Leavenworth. Due to mild temperatures, most of the region received precipitation in the form of rain, or a change from light snow to rain. The system was out of the region by the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 3, 9:39 PM PST, 21 minutes earlier.

Area forecast discussion, Jan 3, 9:39 PM PST, 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
939 PM PST Sun Jan 3 2021

.SYNOPSIS...
Our next round of rain and snow will arrive prior to sunrise
tomorrow. Heavy wet snow will fall in the mountains, the Methow
Valley and portions of the Okanogan Highlands. Another system on
Wednesday will bring the potential for more rain and snow. A less
active weather pattern is expected Thursday into next weekend.

&&

.DISCUSSION...

...HEAVY SNOW TONIGHT INTO MONDAY FOR THE CASCADES, THE METHOW
VALLEY, AND PORTIONS OF THE OKANOGAN HIGHLANDS...

Tonight into Monday: Our next moist frontal system will spread
precipitation across the Pacific Northwest overnight into Monday.
Mild temperatures this afternoon are not good news for snow
lovers. Readings as of 2 PM across the Columbia Basin Palouse,
Spokane area, and Okanogan Valley are in the 40s to low 50s. We
will experience some cooling this evening before thick overcast
spreads over the region, but for Pullman, Spokane, Ritzville and
the majority of the Columbia Basin precipitation will fall in the
form of rain tonight into Monday. The valleys of far north Idaho,
northeast Washington, and north central Washington are more
tricky.

Expected Snow Amounts:
* Methow Valley, Upper Wenatchee Valley, Lake Chelan: With 2 PM
  temperatures in the mid 30s, places like Mazama, Winthrop, and
  Twisp are the lowland communities in Washington state with the
  best chance of remaining all snow through Monday afternoon. It
  looks like 6 to 8 inches are a good bet with the heaviest snow
  falling between 3 AM and noon. Similar values will be possible
  for Plain, Lake Wenatchee, and upper portions of Lake Chelan,
  but a change to rain will be more possible for these lowland
  locations.
* Okanogan Highlands: Republic and other communities above 2500
  feet on the Okanogan Highlands will have a good shot of 4 to 6
  inches by early afternoon Monday. A change to rain will be
  possible as warmer air surges into Ferry and eastern Okanogan
  counties late in the morning and early in the afternoon.
* Valleys of northeast Washington and far north Idaho: Snow during
  the early morning hours will likely transition to rain by mid to
  late morning in Deer Park, Colville, Sandpoint, and Bonners
  Ferry. Confidence predicting accumulations for these areas is
  low and elevation may play a big role on how much sticks before
  changing to rain. Most lowland spots should get less than 2
  inches, but a few spots near the Canadian border around Priest
  Lake and Metaline Falls could get 4 inches or more.

Monday Night: Precipitation will exit eastern Washington early in
the evening as low pressure deepens over southern Alberta and
western Montana. The Palouse, Pomeroy area, and possibly the West
Plains will experience wind gusts of 30 to 40 mph during the
evening. Rain and mountain snow showers will linger over the Idaho
Panhandle into Tuesday morning adding to the mountain snow pack.
Despite clearing skies behind our departing frontal system,
overnight temperatures will be relatively mild for this time of
year. Readings in the upper 20s and lower 30s are more typical of
afternoon highs than the lows we expect for Tuesday morning.
/GKoch

Tuesday and Wednesday: A short-lived break from precipitation is
in store Tuesday, though the ID Panhandle may see residual showers
in the morning and the Cascade crest probably won't see much of a
break between systems. The next system begins to bring increased
chances of snow to the Cascade crest as early as Tuesday morning.
Overnight into Wednesday, chances of precipitation increase for
the rest of the Inland NW. It will be a wet Wednesday, but not
nearly as wet as the Monday system. The Cascade Crest including
Stevens Pass are likely to receive another dump of snow. A decent
spread in model temperature forecasts makes for a difficult
precipitation type forecast, but we're currently leaning towards
mostly snow in higher terrain, eastern slopes, and northern
valleys...Mostly rain in the lowlands of the southern thirds of WA
and ID Panhandle...And roughly the middle thirds of WA and ID
Panhandle lowlands could see both rain and snow with transition
timing remaining a big question. The trailing cold front and
upper level trough should end most of the potential for
precipitation Wednesday night, though there are a few model
solutions that keep light precipitation lingering even in some
lowland spots on Thursday.

Thursday: Thursday looks to have the best chance of providing a
break from precip as a shortwave ridge builds over the region.
However, precipitation chances may return Friday.

Friday through Sunday: A couple of weak impulses might bring a
couple more rounds of precipitation, but confidence (and moisture
availability) is low. The Cascade crest and ID Panhandle
mountains would be most likely to receive precipitation...probably
snow if anything at all.

Temperatures through this period will generally remain at or
slightly warmer than normal for this time of year with highs in
the mid 30s to mid 40s and lows in the 20s to mid 30s. RC

&&

.HYDROLOGY...(Updated 930 pm PST Sun Jan 03)...

We will continue to watch Paradise Creek closely through the
night into Tuesday. This flashy stream that flows through Moscow
ID climbed near Action Stage again this evening following rains
Saturday night. We're expecting another half inch of rain Monday
morning, which could become problematic. WPC has included this
area in a marginal excessive rainfall outlook. The already
saturated soils will prove difficult for absorbing the additional
runoff. Fortunately, a good deal of our lowland snow on the
Palouse has already melted so contributions from melting snow will
be minimized. /Dewey/GKoch

&&

.AVIATION...
06Z TAFS: The next frontal system will spread rain into Wenatchee
and Moses Lake in the 07-09z time frame and between 10-12z for
Lewiston, Pullman, Spokane and Coeur d'Alene. Latest guidances
hasn't changed from previous forecast. For northern cold valleys
like Methow Valley heavy wet snow with totals of up to 10 inches
are possible by Monday afternoon. Airports in the northern valleys
will see snow before changing to rain and accumulate a few inches
of wet snow. MVFR to IFR conditions during and after the
precipitation begins will be typical of area airfields north of
Spokane, Felts, Coeur d'Alene. /Dewey

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  41  30  40  28  37 /  60 100  60   0  30  50
Coeur d'Alene  34  41  32  39  26  36 /  20 100  70   0  20  40
Pullman        36  44  32  40  30  39 /  50 100  70   0  20  50
Lewiston       39  48  36  48  35  45 /  20  80  60   0  10  40
Colville       32  34  27  38  25  36 /  50 100  60   0  40  50
Sandpoint      33  35  32  37  25  35 /  30 100  90  10  30  60
Kellogg        33  39  32  37  27  36 /  20 100  90  20  20  50
Moses Lake     36  48  30  44  34  43 / 100 100  10   0  30  40
Wenatchee      34  42  30  39  28  37 / 100 100  10  10  60  60
Omak           32  38  27  37  26  35 / 100 100  10   0  50  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 AM to noon PST Monday above 2000
     feet for Northern Panhandle.

WA...Winter Weather Advisory from 4 AM to noon PST Monday above 2000
     feet for Northeast Mountains.

     Winter Weather Advisory from 2 AM to noon PST Monday above 1500
     feet for Okanogan Valley-Waterville Plateau-Wenatchee Area.

     Winter Storm Warning from 2 AM to 7 PM PST Monday for Okanogan
     Highlands.

     Winter Storm Warning from midnight tonight to 7 PM PST Monday
     for East Slopes Northern Cascades.

&&
Hazardous weather outlook, Jan 3, 6:30 AM PST, 15 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
630 AM PST Sun Jan 3 2021

IDZ002-003-026-027-WAZ032>036-041430-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
630 AM PST Sun Jan 3 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Breezy to windy conditions over southeast Washington and the
southern to central Idaho Panhandle today. Winds may blow around
light weight items not secured.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Another wet weather system will move in on Monday. Additional
rainfall and melting snow will keep creeks and small streams
elevated. Minor flooding of low lying areas will be possible.

In addition, lowland snow will be possible on Wednesday with the
arrival of a colder weather system.

IDZ001-WAZ031-037-038-041>044-041430-
Northern Panhandle-Northeast Blue Mountains-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
630 AM PST Sun Jan 3 2021

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Snow will return on Monday across the northern valleys and
mountains. Heaviest snow is expected over the east slopes of the
northern Cascades over to the Okanogan Highlands Monday morning
and afternoon.

Widespread moderate snowfall will be possible on Wednesday.

IDZ004-041430-
Central Panhandle Mountains-
630 AM PST Sun Jan 3 2021

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...TODAY AND TONIGHT

A wet front will sag across this morning with heavy snow in the
mountains and rain in the valleys. Winter travel is expected over
Lookout Pass with heavy snow. Valleys will see moderate to heavy
rain with rises to creaks and streams feeding the St Joe River
basin and Palouse River basin.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Several rounds of rain and mountain snow are expected into next
week. Winter driving conditions are expected over mountain passes
with periods of moderate to heavy snow. Valleys will see
accumulating snow during the overnight and morning periods.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow, 1 debris flow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
January 3, 10:00 PM PST to January 4, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A trained spotter, 7 miles northwest of Malott, recorded 4.5 inches of new snow accumulation. It was still snowing at time of report.

Heavy Snow, East Slopes Northern Cascades

When
January 3, 10:00 PM PST to January 4, 12:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A trained spotter near Twisp recorded 5.5 inches of new snow accumulation. It was still snowing at time of report.

Heavy Snow, East Slopes Northern Cascades

When
January 3, 10:00 PM PST to January 4, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A CO-OP observer in Winthrop recorded 6.2 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 4, 12:00 AM PST to 12:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A heavy, wet snow fell overnight into the early morning hours of January 4th. The significant snow accumulations fell in the Methow Valley and eastern Cascades, which received 4 to 6 inches over approximately 12 hours.

Heavy Snow, Northeast Mountains

When
January 4, 4:00 AM PST to January 5, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The Mount Spokane Ski Park reported 7.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
January 4, 5:00 AM PST to January 5, 5:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North Mountain Ski Resort reported 11.5 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 4, 8:00 AM PST to January 5, 8:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A CO-OP observer, 9 miles west of Lucerne, recorded 5.3 inches of new snow accumulation.

Debris Flow, Chelan

When
January 4, 12:10 PM PST to 12:15 PM PST
Where
Chelan County, 1.41 mi SE of Leavenworth to 1.43 mi SE of Leavenworth
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
47.587, -120.626

A hillside along State Route 2 began slowly sliding, striking the Department of Transportation guardrail, and partially blocked the eastbound lane. The mudslide was triggered by already saturated soil and wet snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937098, 937099, 937100, 937097, 937103, 937102, 937101, 938452.